Alert archive / Missouri / Tornado Warnings in 2024
Tornado Warning 60, NWS St. Louis, MO
NWS St. Louis, MO issued this tornado warning at May 24, 2024, 11:23 PM CDT for Iron County, Missouri. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2024, 11:23 PM CDT (04:23 UTC)
- Expired
- May 25, 2024, 12:00 AM CDT
- In force
- 37 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Iron County, MO
The radar
The St Louis radar (KLSX), 122 km from the middle of the area, began a volume at 04:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 2:39 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 4.4 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2768 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1003 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 8.8
The text
As transmitted.
565
WFUS53 KLSX 250423
TORLSX
MOC093-250500-
/O.NEW.KLSX.TO.W.0060.240525T0423Z-240525T0500Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service St Louis MO
1123 PM CDT Fri May 24 2024
The National Weather Service in St Louis has issued a
* Tornado Warning for...
Northeastern Iron County in southeastern Missouri...
* Until midnight CDT.
* At 1123 PM CDT, a severe thunderstorm capable of producing a
tornado was located near Belleview, moving southeast at 25 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Ironton, Pilot Knob, and Arcadia around 1130 PM CDT.
This also includes Fort Davidson Historic Site and Elephant Rocks
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3759 9077 3760 9077 3760 9081 3768 9077
3765 9065 3760 9055 3753 9055
TIME...MOT...LOC 0423Z 295DEG 21KT 3764 9074
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
192 follow-up statements
047
WWUS53 KLSX 250436
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
1136 PM CDT Fri May 24 2024
MOC093-250500-
/O.CON.KLSX.TO.W.0060.000000T0000Z-240525T0500Z/
Iron MO-
1136 PM CDT Fri May 24 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
NORTHEASTERN IRON COUNTY...
At 1135 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Ironton, moving east at 20 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Ironton, Pilot Knob, and Arcadia around 1140 PM CDT.
This also includes Fort Davidson Historic Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3758 9075 3765 9071 3760 9055 3753 9055
TIME...MOT...LOC 0435Z 282DEG 16KT 3760 9069
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
19041 WWUS53 KLSX 250453 SVSLSX Severe Weather Statement National Weather Service St Louis MO 1153 PM CDT Fri May 24 2024 MOC093-250501- /O.EXP.KLSX.TO.W.0060.000000T0000Z-240525T0500Z/ Iron MO- 1153 PM CDT Fri May 24 2024 ...THE TORNADO WARNING FOR NORTHEASTERN IRON COUNTY WILL EXPIRE AT MIDNIGHT CDT... The storm which prompted the warning has weakened, and no longer appears imminently capable of producing a tornado. A Severe Thunderstorm Watch remains in effect until midnight CDT for southeastern Missouri. Remember, a Severe Thunderstorm Warning still remains in effect for central Iron county. && LAT...LON 3758 9075 3765 9071 3760 9055 3753 9055 TIME...MOT...LOC 0451Z 295DEG 21KT 3756 9059 $$ 19
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this tornado warning went out at May 24, 6:36 PM CDT, 4 hours 47 minutes earlier. Its key messages:
- -Thunderstorms will continue to develop through this evening with some strong to severe storms possible and capable of primarily large hail and damaging winds with a low threat of tornadoes. -Severe thunderstorms are expected late Saturday night into Sunday morning and possibly again during the afternoon/evening, with large hail, damaging winds, and a tornado possible. -Next week will usher in a pattern change toward drier, more seasonal weather.
Area forecast discussion, May 24, 6:36 PM CDT, 4 hours 47 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 636 PM CDT Fri May 24 2024 .KEY MESSAGES... -Thunderstorms will continue to develop through this evening with some strong to severe storms possible and capable of primarily large hail and damaging winds with a low threat of tornadoes. -Severe thunderstorms are expected late Saturday night into Sunday morning and possibly again during the afternoon/evening, with large hail, damaging winds, and a tornado possible. -Next week will usher in a pattern change toward drier, more seasonal weather. && .SHORT TERM... (Through Sunday) Issued at 358 PM CDT Fri May 24 2024 Storms continue to develop along and north of an outflow boundary that stretches from north-central Missouri, where it intersects with a cold front, southeastward into southwestern Illinois. Forecast soundings in this area show that a very unstable airmass with ML CAPEs 3000-4000 J/kg, ML LR of 7-8C/km and effective shear of 35 to 50 kts will support organized storms, including supercells and severe multicells, with large hail and damaging winds the main threats, though can't rule out a tornado or two as well. Also, the latest HRRR indicates mean PWs around 1.5" and the potential for back-building convection north of St. Louis that could result in excessive rainfall rates up to 2"/hr, so flash flood warnings may be needed. Otherwise, the front will continue to move east through this evening and convection will gradually diminish and weaken. The cold front will exit the forecast area by 07z Saturday. As a surface ridge builds into the region on Saturday, it will be the pick day of the holiday weekend. Sunny, dry and warm conditions expected with highs in the upper 70s to mid 80s. In the meantime, the upper level trough over the western CONUS will begin to lift out towards the Great Lakes. As the associated surface low deepens in the lee of the Rockies and accompanying warm front lifts northward, convection will initiate on the nose of a strong low level jet (50-60kts) Saturday evening as moist, unstable air surges into the central Plains. Then as the low level jet veers over time, the MCS that develops over northern KS will slide east across the area. Still some uncertainty on the exact location of the warm front/convection due to discrepancies among the deterministic as well as ensemble models. For now stuck with the latest NBM solution which has the best chances of rain along and north of I-70 late Saturday night through Sunday. As for any strong to severe storms, the best location will be along the southern periphery of the complex where the strongest instability/shear will be (MU CAPEs between 2000-3000 J/kg and 0-6km bulk shear 40-50kts), with all hazards possible. Once the complex moves through, there is still some uncertainty on afternoon/evening redevelopment depending on how much the atmosphere can recover, where any outflow boundary sets up and timing of the main cold front. So for now feel that the best time for severe weather will be with the complex late Saturday night through Sunday morning, though can't rule out additional strong to severe storms Sunday afternoon/evening. Byrd && .LONG TERM... (Sunday night through Next Friday) Issued at 358 PM CDT Fri May 24 2024 As the system exits the region, the showers and storms will taper off from west to east by late Sunday night. Another shortwave will rotate around the surface low over the Great Lakes region. This will bring another round of showers and a few thunderstorms Monday afternoon. Then for the remainder of the forecast period, upper level ridge will build over the western CONUS with a trough in the east, so forecast area will remain in northwest flow aloft. Thus temperatures will be a bit below normal with dry weather through Thursday before the pattern begins to change late in the work week. Byrd && .AVIATION... (For the 00z TAFs through 00z Saturday Evening) Issued at 634 PM CDT Fri May 24 2024 Cold front beginning to move through the region. As of 23z, the front has moved through KCOU and KUIN and will be through KJEF by 00z Saturday. The front will move through St. Louis metro area TAF sites by 02z-03z Saturday. In the meantime, storms will be moving through the metro area, so kept MVFR visibilities until front moves through. Otherwise, winds will veer to the west to northwest behind the front and gradually diminish. As ridge builds in, winds will become light and variable most locations. Byrd && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, May 24, 3:56 PM CDT, 7 hours 27 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 356 PM CDT Fri May 24 2024 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-252100- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 356 PM CDT Fri May 24 2024 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms are likely across the forecast area through this evening. Some strong to severe storms are possible and capable of primarily large hail and damaging winds with a low threat of tornadoes. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a chance of thunderstorms Saturday night through Sunday night. A few thunderstorms may become severe late Saturday night into Sunday morning and possibly again during the afternoon/evening, with large hail, damaging winds, and a tornado possible across the forecast area. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe weather, if observed, to the National Weather Service. Byrd
In the hours before
Local storm report, May 24, 8:06 PM CDT, 3 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
806 PM CDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM Tstm Wnd Dmg Mount Sterling 38.47N 91.62W
05/24/2024 Gasconade MO Public
Public reported relayed through media. Tree
branches and a few trees down. Time
estimated from radar.
&&Local storm report, May 24, 8:59 PM CDT, 2 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
859 PM CDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM Flood Louisiana 39.44N 91.06W
05/24/2024 Pike MO Emergency Mngr
Water pooling on roads reported in
Louisiana.
&&
LSJLocal storm report, May 24, 9:03 PM CDT, 2 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
903 PM CDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM Flood 1 ESE Louisiana 39.44N 91.04W
05/24/2024 Pike MO Emergency Mngr
Hwy 79 closed south of Louisiana due to
water covering roadway. Cannot tell how deep
water is or how fast it was flowing.
Numerous twigs and small tree branches in
water.
&&
LSJLocal storm report, May 24, 9:16 PM CDT, 2 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
916 PM CDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM Flood 1 SW White Hall 39.43N 90.42W
05/24/2024 Greene IL Amateur Radio
Picture of flooded road. Water from creek
appears to be flowing in picture. Report of
up to 8 to 12 inches on road at the time.
&&
LSJLocal storm report, May 24, 9:43 PM CDT, 1 hour 40 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
943 PM CDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0932 PM Hail Cedar Hill 38.36N 90.64W
05/24/2024 E1.00 Inch Jefferson MO Trained Spotter
Off and on 1 inch hail for about 10 minutes
beginning at 2132 CDT.
&&
LSJLocal storm report, May 24, 10:43 PM CDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1043 PM CDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1042 PM Rain 1 NNW Litchfield 39.19N 89.66W
05/24/2024 M8.40 Inch Montgomery IL Emergency Mngr
&&The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 8:25 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Saint Charles, Saint Louis, Warren | 50 min |
| May 24, 8:52 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Jefferson | 38 min |
| May 24, 9:26 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson | 49 min |
| May 24, 10:03 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson | 19 min |
| May 24, 10:10 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Sainte Genevieve | 50 min |
| May 24, 10:14 PM CDT | Severe Thunderstorm Warning | LSX | Crawford, Iron, Saint Francois, Washington | 46 min |
| May 24, 10:59 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Reynolds | 31 min |
| May 24, 11:29 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Madison, Reynolds | 46 min |
| May 25, 12:09 AM CDT | Severe Thunderstorm Warning | LSX | Iron, Madison | 51 min |
| May 25, 12:32 AM CDT | Areal Flood Advisory | LSX | Iron, Madison, Reynolds | 58 min |
| May 25, 10:55 AM CDT | River Flood Warning | LSX | Lincoln | 21 days |
| May 25, 2:06 PM CDT | Flood Watch | LSX | Audrain, Boone, Callaway, Cole, Crawford, Franklin and 19 more | 32 hr |
Nearby
Tornado Warnings in Missouri, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.